Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Midland/Odessa, TX

January 18, 202215 counties in Texas; 4 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Jan 18, 2022, 3:30 AM CST for 15 counties in Texas; 4 counties in New Mexico. It took effect at Jan 18, 2022, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2022, 3:30 AM CST (09:30 UTC)
In effect from
Jan 18, 2022, 12:00 PM CST
Expired
Jan 18, 2022, 7:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reeves County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS84 KMAF 180930
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
330 AM CST Tue Jan 18 2022

NMZ117>119-TXZ045>048-050>053-059>063-067-190100-
/O.UPG.KMAF.FW.A.0003.220118T1800Z-220119T0100Z/
/O.NEW.KMAF.FW.W.0003.220118T1800Z-220119T0100Z/
Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-
Martin-Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-
Ward-
330 AM CST Tue Jan 18 2022 /230 AM MST Tue Jan 18 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
7 PM CST /6 PM MST/ THIS EVENING FOR WINDY AND DRY CONDITIONS WITH
VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF SOUTHEAST NEW 
MEXICO, UPPER TRANS PECOS, AND PERMIAN BASIN...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Chaves Plains, Eddy Plains and Lea.

* TIMING...Tuesday afternoon through early Tuesday evening.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* RFTI...3 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ274-190100-
/O.NEW.KMAF.FW.W.0003.220118T1800Z-220119T0100Z/
Reeves County Plains-
330 AM CST Tue Jan 18 2022

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
7 PM CST /6 PM MST/ THIS EVENING FOR WINDY AND DRY CONDITIONS WITH
VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF SOUTHEAST NEW 
MEXICO, UPPER TRANS PECOS, AND PERMIAN BASIN...

* AFFECTED AREA...Reeves County Plains.

* TIMING...

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* RFTI...4 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 17, 10:43 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 17, 10:43 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1043 PM CST Mon Jan 17 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1042 PM CST Mon Jan 17 2022

VFR continues through the TAF period. West winds will increase
late morning/early afternoon across all terminals with gust over
30 kts likely. Decreasing winds are expected around sunset.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 230 PM CST Mon Jan 17 2022

Highs will remain on the warm side for SE NM and West TX under a
modest mid-level ridge presence over the southern plains. Highs will
generally be in the 60s with 70s popping up along the I-10 corridor
down to the Rio Grande valley. Progressive shortwave off the Baja
coast will haul eastward with a flattening of the ridge and
increased zonal flow for Tuesday. A 700mb height gradient indicates
a windier setup for tomorrow with a modest mid-level jet max
cruising over the area beginning tomorrow afternoon. Given the
magnitude of the jet and favorable mixing, areas within the
Guadalupe's and Delaware's will be favorable for a period of high
winds during peak diurnal mixing. Previous high wind watch has been
upgraded to a warning as a result of the favorable conditions.
Elsewhere, expect windy conditions out of the W/SW pretty much
areawide tomorrow with borderline advisory criteria speeds over the
NW portion of the forecast area. Coupled with dry RHs and critically
dry fuels, a near-critical to critical fire weather threat will
exist during the afternoon time frame for the northern 1/3rd of the
region (See fire weather disco below).

Winds will decay after sunset with the loss of deep layer mixing,
but not before the prime down-sloping component of the winds help
bump temps into the 70s for a majority of the region. Given the
forecasted positioning of the low-level thermal ridge, the eastern
Permian Basin down to the Lower Trans-Pecos will trend the warmest
tomorrow with avg 15-20 degrees above-normal for the corridor. Lows
will be on the mild side overnight due to persistently warm boundary
layer temps and southerly winds keeping temps above the freezing
mark for basically everyone, except Marfa/Tatum due to better
decoupling factors. Cold front will flirt with the northern tier of
the forecast area by the end of the short term cycle.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 230 PM CST Mon Jan 17 2022

On Wednesday a broad trough with embedded shortwaves will stretch
from the Panhandle westward to CA.  The back of this trough will
move into AZ and NM Wednesday night and Thursday with the tail of
the trough moving south into Mexico Friday.  A stronger trough will
move down across the Rockies Friday developing a cut off low over AZ
Friday night that moves into Nrn Mexico Saturday.

Very cold air coming as an Arctic front hits Wednesday afternoon
with a gusty N wind... have bumped up wind speeds slightly and
lowered high temps a bit.  Temps will be falling through the
afternoon Wednesday with highs in the 40s north... 50s central...
with 60s and 70s south of the Pecos.  Lows Thursday morning and
Friday morning down into the teens across the north with 20s central
and 30s farther south.  These low temps combined with a NE wind will
result in low chill factors down into the single digits north of a
HOB to BPG line Thursday morning.  Highs Thursday only warm to the
30s and 40s... warming into the 40s and 50s Friday and Saturday.
Temps finally warm back to near normal Monday.

Do have a chance of precipitation starting Wednesday and continuing
through Thursday night.  To be clear expecting only low precip
totals of anything that falls but could get some snow... may be more
flurries. Thursday morning looks to be the best chance of snow and
expecting little to no accumulation except for the higher elevations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  75  43  50 /   0   0   0   0
Carlsbad                 43  70  41  57 /   0   0   0   0
Dryden                   40  78  48  72 /   0   0   0   0
Fort Stockton            46  75  47  62 /   0   0   0   0
Guadalupe Pass           42  59  41  52 /   0   0   0   0
Hobbs                    37  70  38  47 /   0   0   0   0
Marfa                    32  67  35  59 /   0   0   0   0
Midland Intl Airport     38  74  44  52 /   0   0   0   0
Odessa                   42  73  45  53 /   0   0   0   0
Wink                     38  73  41  59 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Andrews-Borden-Dawson-Ector-Gaines-Glasscock-
     Howard-Loving-Martin-Midland-Mitchell-Scurry-Ward-Winkler.

     Wind Advisory from noon to 6 PM CST Tuesday for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Loving-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

     High Wind Warning from noon CST /11 AM MST/ to 8 PM CST /7 PM
     MST/ Tuesday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for Chaves Plains-Eddy Plains-Lea.

     Wind Advisory from 11 AM to 5 PM MST Tuesday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning from 11 AM to 7 PM MST Tuesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...29
LONG TERM....72
AVIATION...29
Hazardous weather outlook, Jan 17, 7:25 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
725 PM CST Mon Jan 17 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
725 PM CST Mon Jan 17 2022 /625 PM MST Mon Jan 17 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High Wind Warning in effect for the Guadalupe and Delaware mountains
Tuesday afternoon. A Wind Advisory is also in effect Tuesday
afternoon for the Southeast New Mexico Plains, Culberson county,
Loving county, the Reeves county plains, the Davis Mountains, and
Davis Mountains Foothills.

Near critical fire weather conditions are expected for Southeast New
Mexico and portions of the Permian Basin Tuesday afternoon. A Fire
Weather Watch remains in effect.

Be prepared for bitter cold wind chills down into the single digits
and teens Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:13 PM CSTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves23 hr

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.